Table of Contents
Diarrhea is one of the most common problems for people living with HIV (HIV+). It can affect as many as 80 percent of HIV+ people. While diarrhea caused by advanced HIV disease has decreased, many HIV+ people have diarrhea from their HIV drugs.
Diarrhea occurs when you have bowel movements more often than you usually do and/or have very loose, watery stool. Many factors can cause diarrhea. Some of these include:
When you have diarrhea, your body loses fluid and you can become dehydrated. In addition to losing water, your body loses minerals called electrolytes, such as sodium and potassium.
It is important to keep drinking plenty of clean, safe water or other clear, unsweetened fluids such as non-caffeinated or herbal teas, broths, or club soda. Try to avoid non-clear liquids like milk, juices, and sodas, as these can actually make the diarrhea worse. You can replace electrolytes by drinking Gatorade, PowerAde, or Pedialyte. Pedialyte, while made for children, is also great for adults -- it has much less sugar than typical sports drinks and comes as a drink or as popsicles.
Diarrhea can also lead to malnutrition (not getting enough nutrients from your food). Diarrhea sometimes prevents food from staying in your gut long enough for your body to absorb the nutrients it needs. Also, if HIV has damaged your gut, it can not absorb nutrients very well. This means that you will not get important vitamins, minerals, protein, and calories from your food.
Having diarrhea can also make you not want to eat. When you do not eat because you do not want to have diarrhea, you are at risk for malnutrition.
Even though it may be embarrassing to talk about, it is important to tell your health care provider if you have diarrhea for more than a few days so that he or she can find the cause and suggest appropriate treatments. Be prepared to answer questions about what you have eaten or drunk in the last several days, any place you have traveled, and any prescription medications, street drugs, supplements, or vitamins you have taken recently. Because some organisms that cause diarrhea may be sexually transmitted, your health care provider may ask you questions about your sex life. She or he may test your stool for infection, and may also test your blood to find the cause of your diarrhea.
If HIV drugs are causing your diarrhea, it may clear up after you have been on those drugs for a couple of weeks and your body has adjusted to the medicine. Talk to your health care provider before you make any changes to your treatment regimen. If you are starting a new drug, ask your provider if diarrhea is a possible side effect. If so, ask what anti-diarrheal treatments to get ahead of time, so that you will have them in case you need them.
Also talk to your health care provider about seeing a nutritionist or dietitian. A nutritionist or registered dietitian can help you choose foods that will make diarrhea less likely to occur, or more manageable if it does occur. She or he can also help you get enough nutrients and energy from your food. For more information, see our info sheet on Nutrition and HIV.
There are many approaches to treating or managing diarrhea:
In December of 2012, the US Food and Drug Administration (FDA) approved a new drug for treating non-infectious diarrhea in people living with HIV and taking HIV drugs. This new prescription drug is called Fulyzaq (crofelemer), which was shown to reduce the number of watery bowel movements among HIV+ participants in a clinical trial. The most common side effects from taking Fulyzaq were upper respiratory infections, cough, and gas.
In some cases a nutritional supplement may help reduce diarrhea. Be sure to talk to your HIV provider before adding supplements to your diet. Some of these supplements include:
Sometimes the BRATT diet can help:
After your diarrhea clears up you may slowly return to a normal, healthy diet. However, you may want to start with more bland foods like bananas, plain rice, boiled potatoes, baked chicken (with skin and fat removed), eggs, plain toast, and crackers.
Remember, diarrhea is manageable. It may take several tries to figure out what works for you. Try to be patient and do not give up. With the help of your health care provider and dietitian, you can find the best options for managing or eliminating your diarrhea.